The Sault Ste. Marie Police Service continues to work in close partnership with The Sault Ste. Marie and Area Drug Strategy and Algoma Public Health to regularly provide updated information to the public about potential health and wellness concerns in our community.
Current statistics available show that in 2017 there were 22 confirmed deaths in the Algoma District related to opioid poisoning. Opioids include substances such as;
Fentanyl and Carfentanil
Since 2017 officers with The Sault Ste. Marie Police Service have seized various amounts of these opioids from different areas of the community including 2 confirmed cases of carfentanil.
Opioid poisoning can happen to anyone. It is important to know that using substances daily or recreationally can lead to an opioid poisoning as it is impossible to know what exactly is contained in illicit narcotics. We encourage everyone to know the signs and symptoms of opioid poisoning so that they can act fast to assist a person that may be in crisis. Opioid poisoning may include symptoms such as,
Slow or no breathing,
Snoring or gurgling sounds,
Blue lips, fingertips and cold clammy skin; and,
Inability to wake, and small pin-point pupils.
If you suspect someone might be experiencing opioid poisoning call 911 immediately. If available, administer naloxone and stay with the person until medical help arrives. Naloxone is a safe medication that temporarily reverses the effects of opioids and you will do no harm by giving a person naloxone.
Carry naloxone if you or someone you know is using opioids. Naloxone kits are available at participating pharmacies across Algoma, Algoma Public Health offices and the Group Health entre Hep-Care Program. At all Algoma Public Health offices, Naloxone kits are given out free to people at risk of opioid poisoning or their friends and families who may be in a position to help in an emergency situation.